The growth of pure and simple microbial competitors in a moving distributed medium

Cheng Ming Kung, Basil C. Baltzis

Research output: Contribution to journalArticlepeer-review

35 Scopus citations

Abstract

The dynamics of pure and simple competition between two microbial species are examined for the case of interaction arising in a distributed and nonstagnant environment. The environment is modeled as a tubular reactor. It is shown that for relatively small values of the dispersion coefficient (i.e., for small, but nonzero, backmixing of the medium), the two competing populations can coexist in a stable steady state. It has been assumed that the species grow uninhibited and that if there are maintenance requirements they are satisfied from endogenous sources. From numerical studies it has been found that a necessary condition for coexistence is that the net specific growth rate curves of the two competitors cross each other at a positive value of the concentration of the rate-limiting substrate. The model equations have been numerically solved by using the methods of orthogonal and spline collocation.

Original languageEnglish (US)
Pages (from-to)295-313
Number of pages19
JournalMathematical Biosciences
Volume111
Issue number2
DOIs
StatePublished - Oct 1992

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Modeling and Simulation
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics

Fingerprint

Dive into the research topics of 'The growth of pure and simple microbial competitors in a moving distributed medium'. Together they form a unique fingerprint.

Cite this